Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 298, NWS Blacksburg, VA

July 25, 2012Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 25, 2012, 4:27 PM EDT for Wilkes County, Yadkin County, North Carolina. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 4:27 PM EDT (20:27 UTC)
Expired
Jul 25, 2012, 5:15 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:45 PM EDTHAIL 0.883 Ese Windy Gap, NC
Jul 25, 4:50 PM EDTHAIL 1.253 S Windy Gap, NCDAMAGE TO VEGITATION WITH LEAVES AND SMALL LIMB DEBRIS LITTERING THE HIGHWAY FROM MT PISGAH BAPTIST CHURCH ALONG HIGHWAY 115 SOUTH INTO IREDELL COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS51 KRNK 252027
SVRRNK
NCC193-197-252115-
/O.NEW.KRNK.SV.W.0298.120725T2027Z-120725T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN YADKIN COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHEASTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 515 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CLINGMAN...OR NEAR RONDA...AND MOVING
  SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLINGMAN...
  SWANCREEK...
  BUCK SHOALS...
  BROOKS CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3614 8111 3629 8094 3609 8067 3605 8073
      3605 8081 3605 8099 3604 8103
TIME...MOT...LOC 2028Z 303DEG 11KT 3617 8095

$$
4 follow-up statements
124 
WWUS51 KRNK 252034
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT WED JUL 25 2012

NCC193-197-252115-
/O.CON.KRNK.SV.W.0298.000000T0000Z-120725T2115Z/
YADKIN NC-WILKES NC-
434 PM EDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN YADKIN AND SOUTHEASTERN WILKES COUNTIES...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINDY GAP...OR 7 MILES EAST OF NORTH WILKESBORO...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ROARING RIVER...
  WINDY GAP...
  SWANCREEK...
  BUCK SHOALS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3614 8111 3629 8094 3609 8067 3605 8073
      3605 8081 3605 8099 3604 8103
TIME...MOT...LOC 2033Z 303DEG 11KT 3613 8101

$$
543 
WWUS51 KRNK 252042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT WED JUL 25 2012

NCC193-197-252115-
/O.CON.KRNK.SV.W.0298.000000T0000Z-120725T2115Z/
YADKIN NC-WILKES NC-
442 PM EDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN YADKIN AND SOUTHEASTERN WILKES COUNTIES...

AT 440 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR WINDY GAP...OR 8 MILES SOUTH OF
RONDA...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINDY GAP...
  SWANCREEK...
  BUCK SHOALS...
  BROOKS CROSSROADS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3614 8111 3622 8091 3609 8067 3605 8073
      3605 8099 3604 8103
TIME...MOT...LOC 2042Z 303DEG 11KT 3611 8096

$$
458 
WWUS51 KRNK 252057
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 25 2012

NCC193-197-252115-
/O.CON.KRNK.SV.W.0298.000000T0000Z-120725T2115Z/
YADKIN NC-WILKES NC-
457 PM EDT WED JUL 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR FAR SOUTHWESTERN YADKIN AND EXTREME SOUTHEASTERN WILKES 
COUNTIES...

AT 455 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.  THIS STORM WAS LOCATED NEAR WINDY GAP...OR 12 MILES SOUTH OF
RONDA...MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINDY GAP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3611 8109 3614 8089 3612 8080 3605 8077
      3605 8099 3604 8103
TIME...MOT...LOC 2056Z 340DEG 16KT 3604 8097

$$
434 
WWUS51 KRNK 252118
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
518 PM EDT WED JUL 25 2012

NCC193-197-252125-
/O.EXP.KRNK.SV.W.0298.000000T0000Z-120725T2115Z/
YADKIN NC-WILKES NC-
518 PM EDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN YADKIN AND
SOUTHEASTERN WILKES COUNTIES EXPIRED AT 515 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED 
SOUTHEAST INTO IREDELL COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3611 8109 3614 8089 3612 8080 3605 8077
      3605 8099 3604 8103
TIME...MOT...LOC 2114Z 340DEG 16KT 3596 8094

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:38 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 25, 2:38 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
238 PM EDT WED JUL 25 2012

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL DRIFT FROM THE WESTERN TENNESSEE VALLEY
TOWARD THE SOUTHEAST U.S. THROUGH THURSDAY...THEN WEAKEN. HOT...HUMID
CONDITIONS ARE EXPECTED THURSDAY BEFORE ANOTHER COLD FRONT BRINGS
SHOWERS AND THUNDERSTORMS TO THE REGION AGAIN FOR FRIDAY...THEN
SLIGHTLY COOLER...DRIER CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM EDT WEDNESDAY...

THIS MORNING CLOUDINESS HAS HINDER THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. BUT THE COMBINATION OF DIFFERENTIAL HEATING...SOME
UPSLOPE FLOW AND LOW LEVEL CONVERGENCE MAY CREATE ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS LATER THIS AFTERNOON INTO
TONIGHT. THE MOST FAVORABLE AREA SHOULD REMAIN IN THE VICINITY OF A
BAROCLINIC ZONE ACROSS SOUTHWEST CWA. THE WRFARW-RNK...HRRR...NAM AND
GFS SUPPORT THE MENTION OF SCATTERED POPS THIS EVENING ESPECIALLY
ACROSS THE MOUNTAINS. AFTER 04Z AND BEYOND...THE BAROCLINIC ZONE
DISSIPATES AND LEAVES LITTLE FORCING...ESPECIALLY WITH THE LOSS OF
DIURNAL HEATING TO PROMOTE ANY FURTHER PCPN AT THAT POINT. IN
ADDITION...WARMING TEMPS ALOFT FROM THE PROXIMITY OF THE UPPER RIDGE
SHOULD LIMIT NOCTURNAL ACTIVITY OVERNIGHT. DECREASED POPS LATE
TONIGHT INTO THURSDAY MORNING. ALSO ADDED SOME PATCHY FOG OVERNIGHT.
LOW TEMPERATURES TONIGHT WILL RANGE FROM THE LOWER 60S IN THE
MOUNTAINS TO THE LOWER 70S IN THE SOUTHEAST.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
AS OF 235 PM EDT WEDNESDAY...

A HOT DAY EXPECTED THURSDAY WITH DECENT WESTERLY COMPONENT TO THE
LOW LVL FLOW AND 8H TEMPS AROUND +22-23C. SOME BACKING TO FLOW TO
THE SOUTHWEST OVER THE PIEDMONT COULD LEAD TO POOLING OF HIGHER
DEWPOINTS BUT NOT QUITE AS HIGH AS MOS. AM LEANING TOWARD MET MOS
WITH MID TO UPPER 60S DEWPOINTS OUT EAST. WITH THIS IN
MIND...ANTICIPATE HIGHS REACHING AROUND TRIPLE DIGITS EAST BUT
EXPECT HEAT INDICES TO STAY BELOW 110F. THINK HEAT ADVISORY WILL BE
NEEDED IN THE PIEDMONT THURSDAY BUT WILL HOLD OFF UNTIL BETTER
AGREEMENT IN TERMS OF DEWPOINTS/TEMPS IN THE MODELS...AND PER
COLLABORATION BETWEEN WFOS BORDERING THE BLACKSBURG ERN CWA.

THINK THUNDERSTORM CHANCES WILL BE CONFINED TO A FEW HIGHER TERRAIN
POP UP SO KEPT SLIGHT CHANCE/ISOLATED IN THE WESTERN CWA THU.

THU NIGHT-FRI...MODELS SPEEDING UP THE MOVEMENT OF FRONTAL BOUNDARY
AND ARRIVAL OF CONVECTION. THINK THE DAY FRIDAY WILL BE STORMY
ACROSS THE WRN CWA AS FRONT DROPS SOUTHEAST TOWARD THE CENTRAL
APPALACHIANS...THEN SLOWS UP HEADING INTO FRI AFTN/NIGHT. GIVEN THE
QUICKER ONSET OF POPS FRIDAY...WESTERN LOCATIONS SHOULD STAY IN THE
80S FOR HIGHS...EVEN COOLER POSSIBLE IF COVERAGE OF SHOWERS/CLOUDS
IS MORE EXTENSIVE AND EARLIER IN ARRIVING. THE PIEDMONT SHOULD SEE
ENOUGH SUN TO SOAR TOWARD THE UPPER 90S. WITH HUMIDITY INCREASING AS
FLOW BACKS AHEAD OF FRONT...THE HEAT INDEX MAY SLIDE ABOVE 105F
ACROSS THE SOUTHSIDE VA COUNTIES.

THE CONVECTION SHIFTS SE OF US SATURDAY WITH MODELS SHOWING MTN
CONVECTION SAT AFTN...AND THE 00Z ECMWF SHOWING ISOLATED THREAT
LINGERING IN THE SOUTH CLOSER TO THE FRONT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 1225 PM EDT WEDNESDAY...

FORECAST AREA TO REMAIN IN A 5H TROUGH THIS PERIOD WITH FRONTAL
BOUNDARY LINGERING SOUTH IN NC/SC BUT HEDGING TOWARD VA AT TIMES.
THIS WILL KEEP OUR AREA A LITTLE COOLER CLOSER TO SEASONAL NORMS
WITH A DAILY THREAT OF SHOWERS AND STORMS. HIGH PRESSURE WILL BE
CLOSE ENOUGH TO THE AREA THAT PRECIP CHANCES TO STAY LOW SAT
NIGHT-SUN WITH INCREASING AFTN CHANCES INTO MONDAY. BY TUESDAY AND
WEDNESDAY THE BOUNDARY AND FLOW WILL BE MORE SE TO EAST GIVING A
BETTER CHANCE OF STORMS BUT STILL IN THE LOW CHANCE RANGE.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 115 PM EDT WEDNESDAY...

WARM FRONTAL BOUNDARY AND ASSOCIATED MOISTURE MAY LIFT NORTHEAST
ACROSS THE REGION. WRFARW-RNK AND NAM SHOWED SOME SCT MVFR AFTERNOON
CONVECTION ACROSS THE SOUTHWEST MOUNTAINS. ISOLD-SCT TSRA ARE
POSSIBLE JUST ABOUT ANYWHERE...BUT MAINLY LWB-BCB WESTWARD...WITH
LITTLE OR NO ACTIVITY ACROSS THE EASTERN/PIEDMONT AREAS. OUTSIDE
SHRA/TSRA ACTIVITY...ABUNDANT MID-CLOUDS SHOULD PREVENT CIGS/VSBYS
FROM DROPPING BELOW MVFR AT WORST. ANY SHRA MAY PERSIST TOWARD 06Z
BEFORE DISSIPATING.

WINDS WILL BE MUCH LIGHTER THIS AFTERNOON INTO TONIGHT AND MORE
VARIABLE IN DIRECTION AS WELL AS WE TRANSITION TO A
HOTTER...DRIER...SW FLOW PATTERN TOMORROW. MOST TAF SITES WILL SEE SW
WINDS EVOLVE THROUGH THE DAY WITH SPEEDS GENERALLY 7KTS OR
LESS...BECOMING 5KTS OR LESS OVERNIGHT.

PREVIOUS LONG TERM AVIATION DISCUSSION...

UPPER RIDGE BUILDING IN MAY TEND TO HOLD TSRA TO THE NORTH ON
THURSDAY BEFORE ANOTHER WEAK COLD FRONT DRIFTS IN FROM THE NORTH
LATER FRIDAY INTO SATURDAY. THIS BOUNDARY WILL AGAIN BRING BETTER
CHANCES FOR SHRA/TSRA AND PERIODIC SUB-VFR CONDITIONS BY WEEKS
END. HIGH PRESSURE BEHIND THE FRONT MAY BRING ENOUGH DRYING TO
RETURN ALL AREAS TO VFR WITHOUT CONVECTION BY SUNDAY. OTHERWISE
EXPECTING VFR CONDITIONS OUTSIDE OF LATE NIGHT FOG WEDNESDAY NIGHT
THROUGH SATURDAY NIGHT.

&&

.CLIMATE...
RECORD MAX TEMPS FOR JUL 26

BLF 91(1993)
ROA 101(1930)
BCB 94(1987)
LYH 104(1934)
DAN 99(1987)

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB/WP
NEAR TERM...KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
CLIMATE...
Hazardous weather outlook, Jul 25, 2:41 PM EDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
241 PM EDT WED JUL 25 2012

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-261845-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
241 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY. SCATTERED TO
NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AS A COLD FRONT MOVES
THROUGH THE REGION. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO
SEVERE DURING THE AFTERNOON AND EARLY EVENING. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-261845-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
241 PM EDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AS A COLD FRONT MOVES
THROUGH THE REGION. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO
SEVERE DURING THE AFTERNOON AND EARLY EVENING. ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH TUESDAY.

HEAT INDICES OF 105 TO 109 ARE EXPECTED THURSDAY AFTERNOON ACROSS
MUCH OF THE PIEDMONT REGION...ESPECIALLY EAST OF A LINE FROM
APPOMATTOX TO MARTINSVILLE. A HEAT ADVISORY MAY BE NEEDED FOR THIS
REGION WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 25, 3:59 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT WED JUL 25 2012

NCZ019-020-252100-
WILKES NC-YADKIN NC-
359 PM EDT WED JUL 25 2012

...A STRONG THUNDERSTORM WILL AFFECT WILKES AND YADKIN COUNTIES...

AT 355 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
RONDA...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR RONDA AROUND 410 PM...CLINGMAN AROUND 425
PM...WINDY GAP AROUND 435 PM...SWANCREEK AROUND 440 PM AND BUCK
SHOALS AROUND 500 PM.

LAT...LON 3623 8118 3632 8114 3634 8101 3609 8067
      3605 8073 3605 8099 3604 8103
Special weather statement, Jul 25, 4:22 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 PM EDT WED JUL 25 2012

NCZ019-020-252100-
WILKES NC-YADKIN NC-
422 PM EDT WED JUL 25 2012

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WILKES AND YADKIN
COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RONDA...IN
EASTERN WILKES COUNTY.  THIS STORM HAS SHOWN VERY LITTLE MOVEMENT
OVER THE LAST HALF HOUR...BUT SHOULD BEGIN DRIFTING SLOWLY TO THE
SOUTHEAST.  RADAR ESTIMATES THAT UPWARDS OF AN INCH OF RAIN HAS
FALLEN IN 30 MINUTES...AND IF THIS STORM PERSISTS...AN ADDITIONAL
INCH OF RAIN MAY FALL THROUGH 500 PM...RESULTING IN A LOCALIZED
RAINFALL AMOUNT OF ABOUT 2 INCHES.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THE VERY HEAVY RAIN WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND POOR DRAINAGE AREAS. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL REMAIN OVER FAR EASTERN WILKES COUNTY THROUGH 500
PM...BUT MAY ALSO DRIFT SOUTHEAST TO NEAR BUCK SHOALS IN SOUTHWEST
YADKIN COUNTY.

LAT...LON 3623 8118 3632 8114 3634 8101 3609 8067
      3605 8073 3605 8081 3605 8099 3604 8103

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:43 AM EDTSpecial Weather StatementRNKAlleghany, Ashe47 min
Jul 25, 3:23 AM EDTSpecial Weather StatementRNKWatauga67 min
Jul 25, 3:59 PM EDTSpecial Weather StatementRNKWilkes61 min
Jul 25, 4:22 PM EDTSpecial Weather StatementRNKWilkes38 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.